Hail, Calumet
- When
- May 17, 12:40 PM CST
- Where
- Calumet County, Chilton
- Measured
- 0.75 in hail
- Reported by
- COOP STATION
- Coordinates
- 44.033, -88.167
Thunderstorms moved across central and east central Wisconsin as a cold front passed through the area. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms moved across central and east central Wisconsin as a cold front passed through the area. The storms produced large hail that damaged crops on 20 to 25 farms near Valders (Manitowoc co.). One farmer in that area reported hail drifts 4 inches deep more than 5 hours after the storm. About 1,800 acres of alfalfa sustained an estimated $180,000 in damage. Large hail was also reported in Wisconsin Rapids (Wood co.) and Chilton (Calumet co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 17, 10:15 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1115 AM CDT WED MAY 17 2006 .UPDATE...INITIAL AREA OF RN APPEARS TO HV REALLY MESSED UP THE CONVECTIVE POTENTIAL FOR THIS AFTN. QUITE A FEW CLDS BEHIND IT...AND THAT WAS GREATLY LIMITING THE POTENTIAL FOR ANY RECOVERY OF THE AIR MASS. ALSO CONCERNED THAT PRETTY UNIFORM NW FLOW WAS IN PLACE ACRS MUCH OF THE THE AREA...SO LOW-LEVEL CONVERGENCE VERY LIMITED. SOME TENDENCY FOR SFC WINDS TO SWING BACK WSW OVER THE SE PART OF THE FCST AREA...BUT THAT MIGHT BE TOO LITTLE TOO LATE. POTENTIAL FOR SVR MARGINAL AT BEST. ONLY THE FAR SRN PART OF THE FCST AREA WOULD APPEAR TO HV ANY CHC. WL CONTINUE TO MONITOR TRENDS BEFORE DECIDING WHETHER OR NOT TO KEEP MENTION OF SVR IN THE MID-DAY HWO. UPDATED PRODUCT SUITE WL BE OUT WITHIN THE HR. JS .PREV DISCUSSION...THE COMPLETE DISCUSSION FROM THE PREVIOUS MAIN FORECAST ISSUANCE FOLLOWS. .SHORT TERM...TODAY THROUGH THURSDAY...CHANCE FOR SEVERE THIS AFTN MAIN CONCERN THIS PERIOD. BOTH MODELS CONTINUE TO SHOW AMPLIFIED FLOW PATTERN CONTINUING THIS PERIOD...WITH SHORT WAVE DROPPING SOUTHEAST OUT OF CANADA...FORMING YET ANOTHER CLOSED LOW OVER GREAT LAKES BY THU. HAVE FOLLOWED NAM FOR GUIDANCE...DUE TO BETTER 5H ANALYSIS AT 6Z. AT THE SURFACE...COLD FRONT TO PUSH THROUGH CWA THIS MORNING...EARLY AFTN. SAT IMAGERY SHOWING CLOUDS WITH SYSTEM NOW MOVING INTO NW WI ATTM. PCPN LIGHT AT THIS TIME...WITH LIGHTNING DETECTED A FEW HOURS EARLIER ASSOCIATED WITH NOSE OF 90KT JET. WILL STAY WITH SCATTERED POPS NORTH AND WEST...LIKELY POPS EAST WHERE LIFT ASSOCIATED WITH JET MAXIMIZED. QUESTION IS AMOUNT OF INSTABILITY EXPECTED. WITH COLD POCKET ALOFT MOVING SOUTH...MID LEVEL LAPSE RATES STEEPEN TO NEAR 7.5 FAR EAST. SURFACE INSTABILITY INCREASES BY NOON WITH CAPES TO NEAR 1K...OVER SOUTHERN THIRD OF CWA. THIS ALL DEPENDENT ON AMOUNT OF SUN AVAILABLE TO DESTABILIZE AS CLOUDS MOVING QUICKLY SOUTHEAST. NAM PROBABLY ALSO RECOVERS SURFACE DEW POINTS TOO MUCH TODAY...WITH ALL AREAS NOW STARTING OUT IN LOWER TO MIDDLE 40S. WET BULB ZERO HEIGHT LOW...SO THREAT FROM STRONGER STORMS WILL LIKELY BE HAIL...THOUGH CAN NOT RULE OUT SOME STRONG WINDS GIVEN AVAILABLE SHEAR. WILL HIGHLIGHT SOUTHERN ZONES IN HWO. QUIET TONIGHT...AS FRONT EXITS THE AREA. HAVE BACKED OFF ON PCPN CHANCES THU...GIVEN LACK OF MOISTURE AND ANY SIG DYNAMICS. UPPER LOW OVER EASTERN LAKES...WITH AREA/ESPECIALLY EAST/STILL REMAINING UNDER CYCLONIC FLOW. SOME SURFACE INSTABILITY...AND CONTINUED STEEP LAPSE RATES AS 5H COLD POOL (-24) OVER SOUTHEAST/EAST WI. GIVEN EARLY SUNSHINE...EXPECT AT LEAST ISOLD SHOWERS POSSIBLE BY THE AFTERNOON. WENT SLIGHTLY HIGHER THAN GUIDANCE TODAY...GIVEN UPSTREAM MAXES YESTERDAY...CLOSE TO GUIDANCE REMAINDER OF PD. .LONG TERM...THURSDAY NIGHT THRU TUESDAY. FORECAST FOCUS ON PRECIPITATION CHANCES ON SATURDAY AND TEMPERATURES NEXT WEEK. MODELS CONTINUE WITH A DRY FRIDAY THEN DIFFER ON SATURDAY AS THE GFS BRINGS A WEAK FRONTAL BOUNDARY THRU THE AREA. HOWEVER THE ECMWF AND CANADIAN ARE DRY WITH A HIGH PRESSURE RIDGE IN PLACE. GIVEN THE GFS AS AN OUTLIER WILL LEAVE SATURDAY DRY. THE MODELS THEN INDICATE A WARMING TREND AS WINDS BECOME SOUTHWEST AND HIGH PRESSURE SITS OVER THE AREA. THEREFORE WILL GO SEVERAL DEGREES ABOVE THE MEX NUMBERS BASED ON THE SUNSHINE THE AREA WILL RECEIVE AND THE STRONG MID MAY SUNSHINE. A DEVELOPING LOW PRESSURE SYSTEM MAY BRING THE CHANCE FOR THUNDERSTORMS TO THE AREA TUESDAY AFTERNOON. HOWEVER LATER RUNS MAY INDICATE THE NEED TO PUSH THIS TIMING BACK ANOTHER PERIOD IF THE HIGH STAYS IN PLACE A BIT LONGER. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT WED MAY 17 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 AM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH ABOUT 400 PM... MAINLY SOUTH OF A LINE FROM MARSHFIELD TO GREEN BAY TO KEWAUNEE. THE PRIMARY THREAT IS OF HAIL TO 1 INCH IN DIAMETER...THOUGH GUSTY WINDS ARE ALSO EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY. THUNDERSTORMS ARE AGAIN EXPECTED NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... THE RISK OF SEVERE WEATHER IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT FORMAL SPOTTER ACTIVATION. HOWEVER...SPOTTERS ACROSS THE SOUTHERN PORTION OF THE AREA SHOULD MONITOR THE WEATHER SITUATION AND FORWARD ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-564-181100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1145 AM CDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE STORMS COULD PRODUCE GUSTY WIND AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT TUESDAY. SKOWRONSKI WEATHER.GOV/GREENBAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
137 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL NEW LONDON 44.38N 88.75W
05/17/2006 M0.25 INCH WAUPACA WI TRAINED SPOTTER
0125 PM HAIL HORTONVILLE 44.33N 88.63W
05/17/2006 M0.25 INCH OUTAGAMIE WI TRAINED SPOTTER
AT HIGH SCHOOL.
0135 PM HAIL BRILLION 44.18N 88.06W
05/17/2006 M0.25 INCH CALUMET WI TRAINED SPOTTER
1256 PM HAIL WRIGHTSTOWN 44.33N 88.16W
05/17/2006 M0.50 INCH BROWN WI NWS EMPLOYEE
&&The Green Bay radar (KGRB), 52 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512338, 5512337, 5512339.